Texas, 2018

Flash Flooding in Texas, November 12, 2018

November 12, 2018 · NWS SHV · 12 events in 4 counties and zones

During the early morning hours of November 12th, a deep upper trough was located across the Inter-Mountain West into the Great Plains and this feature was able to tap a vigorous plume of moisture from the Eastern Pacific and the Gulf of Mexico into the Four State Region. A surface frontal boundary had pushed well south of the area and was located near or along the Southeast Texas, Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

During the early morning hours of November 12th, a deep upper trough was located across the Inter-Mountain West into the Great Plains and this feature was able to tap a vigorous plume of moisture from the Eastern Pacific and the Gulf of Mexico into the Four State Region. A surface frontal boundary had pushed well south of the area and was located near or along the Southeast Texas, Southern Louisiana Gulf Coast. Just above the surface near the 5000 foot level, an elevated boundary was pushed northward during the overnight hours of the 11th and into the morning hours of the 12th. Isentropic lift became maximized along and just to the north of this elevated boundary such that portions of East Texas and Northern Louisiana near the Interstate 20 corridor saw training bands of thunderstorms, some of which produced excessive heavy rainfall which resulted in flooding. Widespread rainfall amounts of three to six inches of rain fell across these areas, atop already saturated grounds from above normal rainfall that fell since the first week of September. This resulted in numerous roads to become flooded and closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 12, 12:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 12, 12:00 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1200 AM CST Mon Nov 12 2018

.AVIATION...

For the 12/06Z TAF period, ceilings continue to deteriorate as
widespread shwrs and isolated tstms expand northward overnight.
Look for IFR/LIFR ceilings and vsbys to overtake all sites during
the early morning hours as rainfall intensity further increases.
Poor flight conditions will prevail through the remainder of the
period on Monday as a strong cold front sweeps across the region.
E/NE winds tonight will shift N/NW with fropa on Monday as speeds
increase to around 15 kts with higher gusts as high as 25-30 kts
from late Monday morning through Monday afternoon. Convection will
begin to slowly end from west to east late Monday through Monday
night as the cold front clears the region.

/19/

&&

.PREV DISCUSSION... /issued 1012 PM CST Sun Nov 11 2018/

UPDATE...

Moisture continues to surge northeast across our region ahead of a
sfc low tracking up along the Texas coast this evening. The result
is widespread shwrs and a few embedded tstms lifting northeastward
across the Four-State region. This trend will continue overnight
as further enhancement of convection is aided by a deep upper level
trough swinging out across the Plains accompanied by a strong cold
front. For the update this evening, did make some adjustments to
temperatures to better reflect ongoing observations and expected
trends over the next several hours. Otherwise, no other changes
are needed at this time. All updated text products have been sent.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  44  36  46 / 100 100  30  10
MLU  45  47  38  46 / 100 100  50  10
DEQ  40  40  28  40 / 100 100  20   0
TXK  41  41  32  43 / 100 100  20  10
ELD  41  42  33  44 / 100 100  30  10
TYR  44  44  30  43 / 100 100  20  10
GGG  43  43  33  44 / 100 100  20  10
LFK  46  50  36  46 / 100 100  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Nov 11, 11:47 AM CST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1147 AM CST Sun Nov 11 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1147 AM CST Sun Nov 11 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers across mainly the southern half of the Four
State Region will become more widespread overnight, along with a
few thunderstorms possible. Rainfall amounts along and south of
the Interstate 20 corridor could total between one and two inches
through sunrise Monday Morning with lighter amounts north of the
corridor. Otherwise, no hazardous weather is anticipated through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Rain will continue to be widespread across the entire Four State
Region on Monday before tapering off from northwest to southeast
Monday Night. An additional one half to over one inch of rain
possible Monday through Monday evening. Colder air will penetrate
the region Monday Night and a quick transition to some light snow
or snow flurries cannot be ruled out across portions of the
Middle Red River Valley of extreme Northeast Texas, Southeast
Oklahoma and the adjacent counties in Southwest Arkansas Monday
Evening before the precipitation comes to an end. No accumulation
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed this afternoon
or tonight.

07

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
November 12, 3:30 AM CST to 12:00 PM CST
Where
Cherokee County, 2.34 mi NNE of Cuney to 2.22 mi NNE of Cuney
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.061, -95.403

FM 855 was flooded and closed just north of the Cuney community.

Flash Flood, Cherokee

When
November 12, 3:45 AM CST to 12:00 PM CST
Where
Cherokee County, 1.94 mi NNW of Striker Creek Res to 2.06 mi NNW of Striker Creek Res
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.997, -95.010

FM 2274 just south of Highway 79 was flooded and closed.

Flash Flood, Cherokee

When
November 12, 3:45 AM CST to 12:00 PM CST
Where
Cherokee County, 0.84 mi NW of Mixon to 0.76 mi NNW of Mixon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.089, -95.230

FM 177 near the intersection of 2493 just west of Mixon was flooded and closed. A vehicle trying to drive through the floodwaters here was washed off the road. The driver was able to escape and was not injured.

Flash Flood, Cherokee

When
November 12, 3:45 AM CST to 12:00 PM CST
Where
Cherokee County, 0.07 mi NW of Gould to 0.34 mi WSW of Gould
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.051, -95.151

FM 2750 was flooded and closed between FM 2064 and County Road 4224 just west of the Blackjack community.

Flash Flood, Rusk

When
November 12, 4:00 AM CST to 12:00 PM CST
Where
Rusk County, 0.59 mi NNW of Pitner Jct to 0.33 mi NNE of Pitner Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.288, -94.873

Four residents were trapped in their homes and later rescued from rising floodwaters on Highway 259 at County Road 918 along Tiawichi Creek.

Flash Flood, Rusk

When
November 12, 4:02 AM CST to 12:00 PM CST
Where
Rusk County, 2.9 mi ESE of Kilgore to 2.91 mi ESE of Kilgore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.365, -94.834

The intersection of County Road 173 and FM 1249 was flooded and closed. A high water rescue was needed for a vehicle driving through the floodwaters.

Flash Flood, Rusk

When
November 12, 4:04 AM CST to 12:00 PM CST
Where
Rusk County, 2.34 mi NNE of Pirtle to 2.21 mi NNE of Pirtle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.333, -94.842

The intersection of County Road 173 and County Road 199D was flooded and closed. A vehicle became submerged trying to drive through the floodwaters here, and required a high water rescue.

Flash Flood, Harrison

When
November 12, 5:00 AM CST to 12:30 PM CST
Where
Harrison County, 1.21 mi ENE of Elysian Flds to 1.37 mi ENE of Elysian Flds
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.377, -94.161

A picture was posted to Facebook of Socagee Creek inundating the bridge and surrounding areas on FM 451 near Old Town Road in the Elysian Fields community. FM 451 was closed between Old Town Road and Waskom-Elysian Fields Road.

Flash Flood, Harrison

When
November 12, 5:00 AM CST to 12:30 PM CST
Where
Harrison County, 4.69 mi ENE of Elysian Flds to 4.65 mi ENE of Elysian Flds
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.394, -94.105

FM 9 was closed between FM 451 and Waskom-Elysian Fields Road due to flooding.

Flash Flood, Panola

When
November 12, 5:00 AM CST to 12:30 PM CST
Where
Panola County, 1.96 mi WSW of Panola to 1.14 mi WSW of Panola
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.336, -94.129

Highway 79 was flooded and closed between County Road 328 and County Road 3371 near the DeBerry community.

Flash Flood, Panola

When
November 12, 5:00 AM CST to 12:30 PM CST
Where
Panola County, 4.07 mi W of Midyett to 3.55 mi W of Midyett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.233, -94.200

FM 123 just east of Highway 79 southwest of DeBerry was flooded and closed near Mill Creek.

Flash Flood, Panola

When
November 12, 5:00 AM CST to 12:30 PM CST
Where
Panola County, 1.57 mi ENE of Panola Pedros Arpt to 1.56 mi ENE of Panola Pedros Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.386, -94.074

A picture was posted to Facebook of 2-3 feet of water on Don Long Road along East Fork Socagee Creek just inside Panola County near the Harrison County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785432, 785433, 785434, 785435, 785436, 785437, 785438, 785439, 785440, 785441, 785442, 785444.